Iowa, 2022

Hail in Iowa, May 19, 2022

May 19, 2022 · NWS OAX · 1 event in 1 county or zone

A severe storm produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 5:11 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, May 19, 5:11 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Thu May 19 2022

...Updated for 00Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 319 PM CDT Thu May 19 2022

Warm and windy across the area this afternoon with southerly to
southwesterly winds gusting 30-35 mph in many locations and
temperatures as of 3 PM generally in the upper 80s to lower 90s.
Features of note included a surface low spinning over SD with an
attendant warm front stretching eastward into southern MN and cold
front southwestward into western NE, along with a "punch" of dry
air just ahead of the cold front.

As the cold front advances into the area this evening, should see
at least some shower and storm development along it, though still
lots of uncertainty regarding the spatial extent and strength of
any storms that do develop, with the main "deciding factor" being
moisture availability. OAX 18Z observed sounding did show quite a
bit of dry air through 500 mb, though surface observations did
show dewpoints 5 to 10 degrees higher just east into western IA.
CAM solutions show a wide range of possibilities for the forecast
area this evening, from the HRRR which has consistently shown next
to nothing (maybe some spotty light showers) to the NAM Nest
which depicts a line of storms moving across most of the area, so
confidence isn't particularly high on how things pan out.
Currently, thinking convergence along the boundary will be strong
enough for storms to develop in the area with decent enough shear,
mainly in the low levels, to yield some sort of storm
organization. With at least initially steep low level lapse rates
and linear storm structure, expect a damaging wind threat. Though
with storms likely forming in the evening, and the limited
moisture content leading to overall weaker storms, may be tough to
get any severe winds to the surface. So to summarize, thinking
we'll see at least some storm development in the forecast area by
6-7 PM, with a line forming, pushing southeast, and possibly
producing sporadic wind damage, though again, confidence is on the
lower side.

Behind the cold front, expect much cooler weather heading into
the weekend and early next week, with highs in the 60s most days.
Saturday looks to be the coolest, as highs look to struggle to get
out of the 50s. On top of that, some shortwave energy will likely
be sliding through the area and producing precip chances. So
expect a cool and possibly rainy Saturday (we're just the
messengers).

Those precip chances exit by Sunday as surface high pressure
takes over and gives us a dry day. However, the next precip
chances arrive for Monday into Tuesday as another shortwave trough
slides through the area. Models then diverge for the remainder of
the week with some guidance showing a larger scale trough digging
into the central CONUS and eventually cutting off (e.g. 19.12Z
GFS) and other guidance sweeping said trough quickly to the
eastern CONUS and building in upper level ridging (e.g. 19.12Z
ECMWF). The former solution would give us continued precip chances
and cooler weather while the latter would mean the area stays
largely dry and warms back up to near or above average
temperatures by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 610 PM CDT Thu May 19 2022

Some uncertainty on storm coverage this evening as frontal
boundary pushes through and winds shift to northwest then north.
Expect some gusts around 30 knots or more behind the front. As for
TSRA, generally have highest confidence in some storms affecting
KOMA but did not include a prevailing group, just used VCTS. Will
amend if storms develop and it seems like they will affect any of
the sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Miller
Hazardous weather outlook, May 19, 7:20 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
820 PM CDT Thu May 19 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201530-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
820 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A few severe thunderstorms may develop before 2 am Friday across
portions of eastern Nebraska and southwest Iowa. If storms occur,
they could produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

A few thunderstorms may occur Friday night and then again Monday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

In the hours before

Special weather statement, May 19, 8:27 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
927 PM CDT Thu May 19 2022

NEZ015-034-200245-
Thurston NE-Burt NE-
927 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of central Burt and
southeastern Thurston Counties through 945 PM CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Rosalie to 2 miles
northwest of Craig. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Decatur around 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Iowa...and northeastern and east central Nebraska.

&&

LAT...LON 4211 9629 4208 9627 4205 9628 4204 9626
      4204 9625 4201 9623 4201 9625 4199 9623
      4200 9622 4183 9612 4174 9646 4203 9655
TIME...MOT...LOC 0227Z 236DEG 38KT 4201 9646 4181 9640

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DeWald
Local storm report, May 19, 8:32 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
932 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     WEST POINT              41.84N 96.71W
05/19/2022  E50 MPH          CUMING             NE   LAW ENFORCEMENT

            ALSO 1/2 INCH HAIL REPORTED BY THE PUBLIC.

&&
Special weather statement, May 19, 8:47 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
947 PM CDT Thu May 19 2022

IAZ043-055-NEZ015-034-200315-
Monona IA-Harrison IA-Thurston NE-Burt NE-
947 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of Monona, northwestern
Harrison, northeastern Burt and east central Thurston Counties
through 1015 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Decatur to 4 miles southwest
of Little Sioux. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Whiting and Little Sioux around 950 PM CDT.
  Onawa and Pisgah around 1000 PM CDT.

Other locations in the path of these storms include Moorhead, Castana
and Mapleton.

This includes Interstate 29 between mile markers 92 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern and west central Iowa...and northeastern and east
central Nebraska.

&&

LAT...LON 4182 9568 4173 9610 4214 9634 4222 9608
      4219 9569
TIME...MOT...LOC 0247Z 251DEG 38KT 4209 9625 4178 9611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DeWald
Local storm report, May 19, 8:48 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     2 ESE TEKAMAH           41.76N 96.18W
05/19/2022  M53 MPH          BURT               NE   ASOS

&&
Special weather statement, May 19, 9:15 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
1015 PM CDT Thu May 19 2022

IAZ055-056-069-079-NEZ045-050>053-065>067-078-200415-
Harrison-Shelby-Pottawattamie-Mills-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Saline-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, Council Bluffs, Glenwood, Blair, David City, Wahoo,
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward,
Milford, Lincoln, Plattsmouth, Crete, and Wilber
1015 PM CDT Thu May 19 2022

...Strong Cold Front Causing Gusty Winds and Some Blowing Dust...

A strong cold front working its way south across the region will
be ushering in a sharp switch in winds to the northwest, with
gusts over 45 to 55 mph likely for at least a brief period of
time. These stronger winds along this front are causing some
blowing dust across the area, which could cause reductions in
visibility.

DeWald
Local storm report, May 19, 9:25 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     NON-TSTM WND GST 1 WNW VALLEY            41.32N 96.37W
05/19/2022  M54 MPH          DOUGLAS            NE   OFFICIAL NWS OBS

            AT THE NWS OFFICE. ASSOCIATED WITH THE COLD
            FRONT MOVING INTO THE AREA.

&&

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
May 19, 10:28 PM CST
Where
Monona County, 6.3 mi ENE of Mapleton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -95.680

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025365.